Alert archive / Kansas / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 90, NWS Wichita, KS
NWS Wichita, KS issued this severe thunderstorm warning at May 19, 2017, 4:22 PM CDT for 4 counties in Kansas. It was in force for 53 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 19, 2017, 4:22 PM CDT (21:22 UTC)
- Expired
- May 19, 2017, 5:15 PM CDT
- In force
- 53 min
- Issued by
- NWS Wichita, KS
- Area
- Storm-based polygon
- Tornado
- Possible
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Barton County, KS, Ellsworth County, KS, Reno County, KS, Rice County, KS
The radar
The Wichita radar (KICT), 115 km from the middle of the area, began a volume at 21:22 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Dodge City, (KDDC), launched 12:00Z, 9.4 hours before the alert went out and 148 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 593 J/kg
- Mixed-layer CIN
- -19 J/kg
- Mixed-layer LCL
- 547 m above ground
- 0-6 km bulk shear
- 77 kt
- 0-1 km storm-relative helicity
- 94 m²/s²
- 0-3 km storm-relative helicity
- 234 m²/s²
- Significant tornado parameter
- 0.4
- Supercell composite
- 2.2
The text
As transmitted.
092
WUUS53 KICT 192122
SVRICT
KSC009-053-155-159-192230-
/O.NEW.KICT.SV.W.0090.170519T2122Z-170519T2230Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Wichita KS
422 PM CDT FRI MAY 19 2017
The National Weather Service in Wichita has issued a
* Severe Thunderstorm Warning for...
Northwestern Reno County in south central Kansas...
Rice County in central Kansas...
Southwestern Ellsworth County in central Kansas...
Southeastern Barton County in central Kansas...
* Until 530 PM CDT
* At 422 PM CDT, severe thunderstorms were located along a line
extending from 5 miles northeast of Ellinwood to Raymond to 6 miles
north of Sylvia, moving northeast at 50 mph.
HAZARD...60 mph wind gusts and penny size hail.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
* Locations impacted include...
Lyons, Sterling, Claflin, Chase, Holyrood, Bushton, Geneseo,
Sylvia, Alden, Lorraine, Raymond, Frederick and Silica.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3880 9842 3850 9801 3801 9821 3793 9847
3826 9847 3826 9848 3842 9863
TIME...MOT...LOC 2122Z 216DEG 42KT 3842 9851 3826 9841 3806 9845
TORNADO...POSSIBLE
HAIL...0.75IN
WIND...60MPH
$$
CARUSO2 follow-up statements
532
WWUS53 KICT 192139
SVSICT
Severe Weather Statement
National Weather Service Wichita KS
439 PM CDT FRI MAY 19 2017
KSC009-192149-
/O.CAN.KICT.SV.W.0090.000000T0000Z-170519T2230Z/
Barton KS-
439 PM CDT FRI MAY 19 2017
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN BARTON COUNTY IS
CANCELLED...
The storms which prompted the warning has moved out of the warned
area. Therefore, the warning has been cancelled.
A tornado watch remains in effect until 1000 PM CDT for south central
and central Kansas.
LAT...LON 3820 9813 3804 9835 3832 9830 3854 9844
3869 9828 3850 9801
TIME...MOT...LOC 2139Z 223DEG 37KT 3853 9835 3837 9825 3817 9829
$$
KSC053-155-159-192230-
/O.CON.KICT.SV.W.0090.000000T0000Z-170519T2230Z/
Reno KS-Rice KS-Ellsworth KS-
439 PM CDT FRI MAY 19 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 530 PM CDT
FOR NORTHWESTERN RENO...CENTRAL RICE AND SOUTHWESTERN ELLSWORTH
COUNTIES...
At 439 PM CDT, severe thunderstorms were located along a line
extending from near Bushton to near Lyons to 5 miles south of Alden,
moving northeast at 45 mph.
HAZARD...60 mph wind gusts and penny size hail.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
Locations impacted include...
Lyons, Sterling, Bushton, Geneseo, Alden, Lorraine and Frederick.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
A tornado watch remains in effect until 1000 PM CDT for south central
and central Kansas.
LAT...LON 3820 9813 3804 9835 3832 9830 3854 9844
3869 9828 3850 9801
TIME...MOT...LOC 2139Z 223DEG 37KT 3853 9835 3837 9825 3817 9829
TORNADO...POSSIBLE
HAIL...0.75IN
WIND...60MPH
$$
LAWSON838
WWUS53 KICT 192215
SVSICT
Severe Weather Statement
National Weather Service Wichita KS
515 PM CDT FRI MAY 19 2017
KSC053-155-159-192225-
/O.CAN.KICT.SV.W.0090.000000T0000Z-170519T2230Z/
Reno KS-Rice KS-Ellsworth KS-
515 PM CDT FRI MAY 19 2017
...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN RENO...CENTRAL
RICE AND SOUTHWESTERN ELLSWORTH COUNTIES IS CANCELLED...
The storms which prompted the warning have moved out of the area.
Therefore the warning has been cancelled.
A tornado watch remains in effect until 1000 PM CDT for south central
and central Kansas.
LAT...LON 3820 9813 3804 9835 3832 9830 3854 9844
3869 9828 3850 9801
TIME...MOT...LOC 2213Z 216DEG 42KT 3886 9804 3870 9794 3850 9798
$$
LAWSONWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 19, 1:45 PM CDT, 2 hours 37 minutes earlier.
Area forecast discussion, May 19, 1:45 PM CDT, 2 hours 37 minutes before
Area Forecast Discussion National Weather Service Wichita KS 145 PM CDT Fri May 19 2017 .SHORT TERM...(This evening through Monday night) Issued at 145 PM CDT Fri May 19 2017 Water vapor imagery shows deep upper low spinning over southern CO/northeast NM. At the surface, stationary front extends from near KMCI to southwest of KICT. Initial round of warm advection storms quickly lifted across the area this morning but it appears it did little to push the front south, with southeast winds still in place across western OK and southern KS. Meanwhile, persistent line of convection remains over eastern OK in an area of strong 850mb moisture transport and theta-e advection. Current thinking is that another round of storms will develop later this afternoon along the surface front over western OK and lift into south central and especially southeast KS. This activity will likely persist into the early evening hours. Should also see additional development southeast of the KS Turnpike this evening as 850-700mb moisture transport once again ramps up. We are also seeing additional convection over western KS, closer to the upper low where mid level lapse rates are maximized with this activity possibly affecting central/south central KS later this afternoon into the early evening hours. While instability doesn't look as high as we had yesterday at this time, there should still be enough early this evening for some severe storms, plus deep layer shear in the 40-55kt range won't hurt. PW's in the 1.75 to 2 inch range southeast of the KS turnpike will also allow for high rainfall rates which may lead to some flooding tonight. Current plan is to keep entire flood watch going and will likely cancel the western flank once the activity over west-central KS lifts out early this evening. By 12z Sat, the upper low will be lifting over southwest Nebraska with the cold front extending through the Ozark region into the Arklatex area. May see some lingering precip over far SE KS Sat morning, but by the early afternoon hours the forecast area will be precip free. Shortwave will continue to lift northeast and will be over the northern Mississippi Valley by Sun afternoon. Should continue with dry and cool conditions Sun as weak surface high pressure pushes east. Confidence is high that we'll see below normal temps for both Sat and Sun with Sat in the 60s with low to mid 70s expected for Sun. .LONG TERM...(Tuesday through Friday) Issued at 145 PM CDT Fri May 19 2017 There is decent model agreement between the GFS and ECMWF in tracking some shortwave energy out of the central Great Basin and across KS late Sun night into Mon. This will bring us our next chance for precip, but with limited moisture not expecting any severe storms or heavy rain. There is a slight chance for some light showers Tue, in the wrap around region of an upper low off to our east, but confidence is low in this panning out. Will finally get into a warming trend for Thu and especially Fri as the upper flow becomes more zonal. && .AVIATION...(For the 12Z TAFS through 12Z Saturday morning) Issued at 627 AM CDT Fri May 19 2017 Widespread LIFR/IFR was observed with low cigs and visibilities in the wake of a cold front bisecting the area this morning. Conditions are expected to prevail through much if not all of the day north of the front, while ceilings may lift some along and south of the front before showers and storms become more numerous by 16-18z or so. LIFR/IFR may return tonight as precipitation begins to diminish from west to east. Breezy northeast winds shift to the northwest as drier air filters across the area late tonight. && .PRELIMINARY POINT TEMPS/POPS... Wichita-KICT 73 50 64 46 / 60 70 10 0 Hutchinson 67 48 63 44 / 60 70 10 0 Newton 70 49 62 44 / 60 70 10 0 ElDorado 73 51 64 45 / 70 70 10 0 Winfield-KWLD 76 53 66 46 / 60 70 10 0 Russell 57 43 60 41 / 70 70 20 0 Great Bend 58 44 61 42 / 60 60 10 0 Salina 63 45 61 43 / 70 70 20 0 McPherson 65 48 62 43 / 70 70 10 0 Coffeyville 75 59 69 47 / 70 80 20 0 Chanute 74 57 68 46 / 70 80 20 0 Iola 73 57 67 46 / 80 80 20 0 Parsons-KPPF 74 58 69 47 / 70 80 20 0 && .ICT WATCHES/WARNINGS/ADVISORIES... Flash Flood Watch through Saturday morning for KSZ032-033- 047>053-067>072-082-083-091>096-098>100. && SHORT TERM...RBL LONG TERM...RBL AVIATION...MWM
Hazardous weather outlook, May 19, 3:09 PM CDT, 1 hour 13 minutes before
Hazardous Weather Outlook National Weather Service Wichita KS 309 PM CDT Fri May 19 2017 KSZ032-033-047>053-067>072-082-083-091>096-098>100-201745- Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase- Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper- Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette- 309 PM CDT Fri May 19 2017 This hazardous weather outlook is for portions of Central Kansas, South Central Kansas and Southeast Kansas. .DAY ONE...This Afternoon and Tonight Strong to severe storms are possible this evening, mainly along and southeast of a line extending from Medicine Lodge to McPherson to Topeka. The main risks will be hail up to half- dollar size and winds up to 70 mph. Thunderstorms with pockets of heavy rainfall rates are also expected through the evening areawide, which may support areas of flooding, including rises on area rivers and streams. .DAYS TWO THROUGH SEVEN...Saturday through Thursday Minor flooding on some area rivers and streams is expected to continue through part of the weekend. Please refer to the Flood Warnings and River Flood statements for details. There is a chance for thunderstorms Sunday night through early next week across much of the area. The risk for organized strong or severe storms appears low at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed this evening, mainly along and southeast of a line extending from Medicine Lodge to McPherson. && For a graphical version of this information, see our webpage at: http://weather.gov/wichita/hwo/ Lawson
In the hours before
Special weather statement, May 19, 10:28 AM CDT, 5 hours 54 minutes before
Special Weather Statement
National Weather Service Wichita KS
1028 AM CDT FRI MAY 19 2017
KSZ091>093-191615-
Harper KS-Cowley KS-Sumner KS-
1028 AM CDT FRI MAY 19 2017
The National Weather Service in Wichita has issued a
* Significant Weather Advisory for...
Eastern Harper County in south central Kansas...
Western Cowley County in south central Kansas...
Sumner County in south central Kansas...
* Until 1115 AM CDT
* At 1027 AM CDT...National Weather Service meteorologists were
tracking strong thunderstorms along a line extending from 7 miles
east of Amorita to 6 miles west of Renfrow to Deer Creek...and
moving northeast at 45 mph.
hail up to the size of dimes...and wind gusts up to 50 mph will be
possible with these storms.
* Locations impacted include...
Arkansas City, Winfield, Wellington, Anthony, Belle Plaine, Conway
Springs, Caldwell, Oxford, Udall, Argonia, South Haven, Geuda
Springs, Mayfield, Milan, Hunnewell, Bluff City, Danville, Waldron,
Freeport and Riverdale.
LAT...LON 3700 9821 3739 9793 3739 9781 3745 9781
3747 9775 3748 9737 3737 9686 3700 9712
TIME...MOT...LOC 1528Z 211DEG 39KT 3692 9817 3692 9778 3681 9755
JAKUBSpecial weather statement, May 19, 11:15 AM CDT, 5 hours 7 minutes before
Special Weather Statement
National Weather Service Wichita KS
1115 AM CDT FRI MAY 19 2017
KSZ068-069-083-092-093-191700-
Butler KS-Cowley KS-Harvey KS-Sumner KS-Sedgwick KS-
1115 AM CDT FRI MAY 19 2017
The National Weather Service in Wichita has issued a
* Significant Weather Advisory for...
Butler County in south central Kansas...
Northwestern Cowley County in south central Kansas...
Southern Harvey County in south central Kansas...
Northern Sumner County in south central Kansas...
Sedgwick County in south central Kansas...
* Until noon CDT
* At 1113 AM CDT...National Weather Service Doppler radar was
tracking strong thunderstorms with torrential downpours along a
line extending from 5 miles north of Norwich to Clearwater to 5
miles southwest of Oxford...and moving northeast at 45 mph.
wind gusts up to 40 mph and heavy rainfall will be possible with
these storms.
* Locations impacted include...
Wichita, Derby, Newton, El Dorado, Andover, Haysville, Augusta,
Wellington, Park City, Valley Center, Bel Aire, Mulvane, Goddard,
Rose Hill, Maize, Clearwater, Halstead, Douglass, Sedgwick and
Belle Plaine.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
These storms are not expected to become severe.
Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3734 9759 3747 9781 3753 9781 3773 9772
3774 9770 3778 9770 3801 9760 3801 9708
3771 9655 3709 9720
TIME...MOT...LOC 1614Z 213DEG 37KT 3753 9781 3750 9753 3721 9721
JAKUBLocal storm report, May 19, 11:20 AM CDT, 5 hours 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
1120 AM CDT FRI MAY 19 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1050 AM TSTM WND DMG 8 E ANTHONY 37.15N 97.88W
05/19/2017 HARPER KS LAW ENFORCEMENT
DELAYED REPORT. ROAD SIGN BLOWN DOWN.
&&
ADKSpecial weather statement, May 19, 11:50 AM CDT, 4 hours 32 minutes before
Special Weather Statement
National Weather Service Wichita KS
1150 AM CDT FRI MAY 19 2017
KSZ051-052-067>069-191730-
Reno KS-Butler KS-McPherson KS-Harvey KS-Marion KS-
1150 AM CDT FRI MAY 19 2017
* Until 1230 PM CDT
* At 1149 AM CDT...National Weather Service Doppler radar was
tracking strong thunderstorms with heavy rainfall along a line
extending from 5 miles southwest of Burrton to near Halstead to
near Kechi...and moving north at 50 mph.
* Locations impacted include...
Hutchinson, Newton, Mcpherson, Hesston, Hillsboro, Marion, North
Newton, Moundridge, Inman, Buhler, Peabody, Burrton, Galva, Canton,
Florence, Goessel, Walton, Elbing, Lehigh and Durham.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3854 9789 3859 9734 3845 9685 3793 9692
3802 9729 3799 9785
TIME...MOT...LOC 1649Z 190DEG 42KT 3799 9777 3797 9750 3783 9721
JAKUBSpecial weather statement, May 19, 12:01 PM CDT, 4 hours 21 minutes before
Special Weather Statement National Weather Service Wichita KS 1201 PM CDT FRI MAY 19 2017 KSZ069-191745- Butler KS- 1201 PM CDT FRI MAY 19 2017 The National Weather Service in Wichita has issued a * Significant Weather Advisory for... Eastern Butler County in south central Kansas... * Until 1245 PM CDT * At 1200 PM CDT...National Weather Service meteorologists were tracking a strong thunderstorm near Atlanta, or 13 miles south of Leon...moving north at 40 mph. hail up to the size of dimes and heavy rainfalls will be possible with this storm. * Locations impacted include... El Dorado, Leon, Latham, Rosalia, El Dorado Airport, Beaumont, El Dorado Lake and El Dorado State Park. PRECAUTIONARY/PREPAREDNESS ACTIONS... The storms are not expected to become severe. Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. && LAT...LON 3797 9684 3795 9652 3748 9652 3748 9689 TIME...MOT...LOC 1701Z 189DEG 36KT 3750 9673 JAKUB
The office that day
Everything else NWS Wichita, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 18, 7:04 PM CDT | Areal Flood Warning | ICT | Ellsworth, Saline | 12 hr |
| May 18, 7:12 PM CDT | Special Weather Statement | ICT | Butler | 33 min |
| May 18, 7:17 PM CDT | Special Weather Statement | ICT | Cowley | 28 min |
| May 18, 7:40 PM CDT | Severe Thunderstorm Warning | ICT | Butler, Chase, Cowley, Elk, Greenwood | 65 min |
| May 18, 8:05 PM CDT | Severe Thunderstorm Warning | ICT | Chautauqua, Elk | 34 min |
| May 18, 8:30 PM CDT | Severe Thunderstorm Warning | ICT | Elk, Greenwood, Wilson, Woodson | 39 min |
| May 18, 8:31 PM CDT | River Flood Warning | ICT | Saline | 45 hr |
| May 18, 8:37 PM CDT | River Flood Warning | ICT | Saline | 69 hr |
| May 18, 8:56 PM CDT | Special Weather Statement | ICT | Sumner | 64 min |
| May 18, 9:48 PM CDT | Areal Flood Warning | ICT | Barton | 12 hr |
| May 19, 9:32 AM CDT | Areal Flood Warning | ICT | Barton | 9 hr |
| May 19, 9:33 AM CDT | Special Weather Statement | ICT | Chase | 27 min |
| May 19, 10:28 AM CDT | Special Weather Statement | ICT | Harper, Sumner | 47 min |
| May 19, 10:38 AM CDT | Severe Thunderstorm Warning | ICT | Butler, Cowley, Harper, Sedgwick, Sumner | 34 min |
| May 19, 11:15 AM CDT | Special Weather Statement | ICT | Butler, Sedgwick | 45 min |
| May 19, 11:50 AM CDT | Special Weather Statement | ICT | Harvey, McPherson, Marion | 40 min |
| May 19, 12:01 PM CDT | Special Weather Statement | ICT | Butler | 44 min |
| May 19, 4:15 PM CDT | Tornado Warning | ICT | Kingman, Reno | 60 min |
| May 19, 5:04 PM CDT | Tornado Warning | ICT | Kingman | 40 min |
| May 19, 5:07 PM CDT | Tornado Warning | ICT | Kingman, Reno | 42 min |
| May 19, 5:27 PM CDT | Tornado Warning | ICT | Kingman, Reno | 48 min |
| May 19, 5:43 PM CDT | Severe Thunderstorm Warning | ICT | Harvey, McPherson, Reno | 49 min |
| May 19, 5:55 PM CDT | Tornado Warning | ICT | Harvey, Sedgwick | 36 min |
| May 19, 6:33 PM CDT | Special Weather Statement | ICT | Marion | 57 min |
| May 19, 6:44 PM CDT | Areal Flood Warning | ICT | Barton | 18 hr |
Nearby
Severe Thunderstorm Warnings in Kansas, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.